Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 1:19 AM CDT for Dodge County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2005, 1:19 AM CDT (06:19 UTC)
- Expired
- Sep 13, 2005, 1:45 AM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 7:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 130619
SVRARX
MNC039-130645-
/O.NEW.KARX.SV.W.0099.050913T0619Z-050913T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
119 AM CDT TUE SEP 13 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DODGE COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 145 AM CDT
* AT 119 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 3 MILES WEST OF CLAREMONT...OR
ABOUT 8 MILES EAST OF OWATONNA. THE SEVERE THUNDERSTORM WAS MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNTY ROADS 1 AND 24 AND COUNTY ROADS 20 AND 5 AROUND 125 AM...
WASIOJA AND WEST CONCORD AROUND 130 AM...
KASSON AND MANTORVILLE AROUND 135 AM...
BERNE AROUND 140 AM...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4404 9303 4389 9304 4391 9270 4418 9269
4418 9303
$$
THOMPSON3 follow-up statements
000
WWUS53 KARX 130626
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT TUE SEP 13 2005
MNC039-130645-
/O.CON.KARX.SV.W.0099.000000T0000Z-050913T0645Z/
DODGE MN-
126 AM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR DODGE COUNTY...
AT 126 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 2 MILES NORTHWEST OF
CLAREMONT...OR ABOUT 9 MILES WEST OF DODGE CENTER. THE SEVERE STORM
WAS MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MANTORVILLE AND WEST CONCORD AROUND 135 AM...
BERNE AROUND 140 AM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4404 9303 4389 9304 4391 9270 4418 9269
4418 9303
$$
THOMPSON000
WWUS53 KARX 130635
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 AM CDT TUE SEP 13 2005
MNC039-130645-
/O.CON.KARX.SV.W.0099.000000T0000Z-050913T0645Z/
DODGE MN-
135 AM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR DODGE COUNTY...
NO SEVERE WEATHER HAS BEEN REPORTED...BUT THE STORM WAS STILL
CAPABLE OF PRODUCING OF HAIL.
AT 133 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL OVER WASIOJA...OR ABOUT 4
MILES NORTHWEST OF MANTORVILLE. THE SEVERE STORM WAS MOVING EAST AT
45 MPH. NO SEVERE WEATHER HAS BEEN REPORTED...BUT THE STORM WAS
STILL CAPABLE OF PRODUCING NICKEL SIZE HAIL.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4403 9300 4388 9295 4391 9269 4419 9269
4419 9304
$$
THOMPSON000
WWUS53 KARX 130645
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 AM CDT TUE SEP 13 2005
MNC039-130653-
/O.EXP.KARX.SV.W.0099.000000T0000Z-050913T0645Z/
DODGE MN-
145 AM CDT TUE SEP 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS EXPIRED...
THE THUNDERSTORM THAT HAD BEEN SEVERE HAS MOVED OUT. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS EXPIRED.
ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.
LAT...LON 4403 9300 4388 9295 4391 9269 4419 9269
4419 9304
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:25 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 12, 9:25 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 925 PM CDT MON SEP 12 2005 .UPDATE...COLD FRONT EXTENDED FROM NORTHEAST TO SOUTHWEST MN... WITH LARGE AREA OF CONVECTION FROM CENTRAL TO SOUTHWEST MINNESOTA INTO SOUTHEAST SOUTH DAKOTA. MSAS INDICATED LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT...WITH MAXIMUM OVER SOUTHWEST MN. IN ADDITION...850MB WINDS OF 40-50KTS FEEDING HIGH THETA-E AIR INTO THE UPPER MISSISSIPPI VALLEY. EXPECT CONVECTION TO CONTINUE LIFTING NORTHEASTWARD TONIGHT. LATEST RUC AND 00Z NAM SUGGESTS CONVECTION SHOULD EXPAND MAINLY INTO PARTS OF SOUTHEAST MN AND WESTERN WI. INSTABILITY AND WIND PROFILES SUPPORT POTENTIAL FOR A FEW SEVERE STORMS DURING THE OVERNIGHT HOURS... GENERALLY ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE AND NEILLSVILLE WISCONSIN. LOCALLY HEAVY RAINFALL ALSO POSSIBLE DUE TO PRECIPITABLE WATER VALUES NEAR 2 INCHES. PLEASE REFERENCE LATEST SPC DAY ONE OUTLOOK...ALONG WITH LOCAL HAZARDOUS WEATHER OUTLOOK. ZONES WERE UPDATED EARLY THIS EVENING FOR PRECIPITATION TRENDS. CURRENT DATA BASE APPEARS TO BE HANDLING OVERALL SCENARIO WELL AT THIS TIME...SO NO ADDITIONAL UPDATES ANTICIPATED AT LEAST THROUGH MIDNIGHT. && THOMPSON .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERN REMAINS ON RAIN CHANCES THROUGH THE PERIOD ALONG WITH TEMPERATURES. 18Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHWEST KANSAS INTO SOUTHEAST SOUTH DAKOTA AND INTO NORTH CENTRAL MINNESOTA. WATER VAPOR IMAGERY DEPICTING SHORTWAVE ROTATING NORTHEASTWARD THROUGH NEBRASKA ALONG BOUNDARY. FARTHER EAST...NOSE OF MOISTURE TRANSPORT FUELING CONVECTION ACROSS SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. BEST INSTABILITY AXIS IS JUST AHEAD OF FRONT INTO SOUTHWEST MINNESOTA. 12Z 12SEP05 NAM INITIALIZED THE TROUGH OVER THE WESTERN CONUS TOO WEAK WITH THE GFS BETTER WITH REGARDS TO HEIGHTS VERSUS 12Z RAOB DATA. ALL IN ALL MODELS ARE IN DECENT AGREEMENT...ALTHOUGH THERE ARE SOME MINOR DIFFERENCES AT MID-LEVELS AFTER 36 HOURS...WITH THE GFS SOMEWHAT DEEPER AND A BIT FASTER THAN THE NAM. GIVEN THE BETTER INITIALIZATION WITH SHORTWAVE ENERGY OVER NEVADA/UTAH WILL LEAN TOWARDS THE GFS VERSUS NAM. THIS EVENING EXPECT SCATTERED CONVECTION ACROSS THE WESTERN PART OF THE FORECAST AREA TO LIFT NORTHEASTWARD. STRONGEST MOISTURE TRANSPORT/LIFT/SHEAR AND INSTABILITIES REMAIN TO OUR WEST WHERE GREATEST SEVERE WEATHER THREAT EXISTS. COLD FRONT WILL TO SAG INTO NORTHWEST WISCONSIN LATER TONIGHT WITH MOISTURE TRANSPORT INTO THE FORECAST AREA. MOST SHEAR AHEAD OF FRONT IN THE LOWEST 3 KILOMETERS THROUGH THE NIGHT. IN ADDITION EXPECT PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RAIN...SO SOME LOCALLY HEAVY RAINS POSSIBLE. HIGHEST POPS TONIGHT ACROSS THE NORTHWESTERN AREAS IN VICINITY OF FRONT. ON TUESDAY...FRONT TO SLIP INTO THE AREA AS MID LEVEL TROUGH APPROACHES THE GREAT LAKES. INCREASING MID LEVEL WINDS WILL RESULT IN STRONGER SHEAR VALUES...HOWEVER WITH CLOUDS AND PRECIAPITION TO BEGIN THE DAY INSTABILITIES TO BE LIMITING FACTOR FOR SEVERE WEATHER WITH MLCAPES OF ONLY 1000-1500 J/KG. WITH POSITION OF FRONTAL BOUNDARY...GREATEST THREAT LOOKS TO BE ACROSS THE SOUTHWESTERN COUNTIES. NONE THE LESS....WITH FRONT DRAPED ACROSS THE FORECAST AREA...MOISTURE TRANSPORT AND HIGH PRECIPITABLE WATER VALUES...LIKELY POPS LOOKS GOOD. SYSTEM SHOULD BE PROGRESSIVE TUESDAY NIGHT WITH RAIN PUSHING OUT OF THE AREA LATER. QUESTIONS WILL BE IF ANY CLEARING MAKES IT WAY INTO THE AREA. MODEL RELATIVE HUMIDITY PROGS DOES SHOW SOME MOISTURE BEHIND FRONT AND WENT MORE ON THE PESSIMISTIC SIDE. HOWEVER...IF CLEARING DOES OCCUR THEN FOG POTENTIAL WILL BE HIGH. HIGH PRESSURE SETTLES IN FOR WEDNESDAY WITH QUIET AND SEASONABLE WEATHER. MODELS NOW LATCHING ON TO ANOTHER SHORTWAVE TO TRANSLATE ALONG THE U.S/CANADIAN BORDER ON THURSDAY. THIS COULD SPREAD SOME LIGHT PRECIPITATION AMOUNTS TO THE NORTHWEST ZONES AND THIS ALREADY ADDRESSED IN THE GRIDDED DATABASE. GUIDANCE TEMPERATURES VERY CLOSE THROUGH THE PERIOD...ESPECIALLY THE MET/MAV. A LITTLE TRICKY TOMORROW WITH EXPECTED CLOUD SHIELD AND PRECIPITATION. LOOKS AS THOUGH READINGS WILL RETURN BACK TO SEASONAL NORMALS BY WEDNESDAY IN WAKE OF COLD FRONT. UNTIL THEN ANOTHER WARM AND HUMID NIGHT EXPECTED TONIGHT. .LONG TERM...FRIDAY THROUGH MONDAY MEDIUM RANGE MODELS SHOWING SOME SIGNIFICANT DIFFERENCES BEYOND DAY 4...THUS CONFIDENCE LEVEL RATHER LOW. INITIALLY...UPPER FLOW TO BE NEARLY ZONAL ACROSS THE NORTHERN CONUS AS TROUGH BEGINS TO DIG ALONG THE WEST COAST. MODELS HAVING PROBLEMS WITH THIS DIGGING WESTERN TROUGH AS THE OPERATIONAL 06Z GFS SHOWING A MORE PROGRESSIVE SOLUTION VERSUS THE 00Z ECMWF. MODELS ARE BEGINNING TO HINT AT LEE CYCLOGENESIS OCCURRING SOMETIME THIS WEEKEND INTO EARLY NEXT WEEK WITH DEVELOPING WARM FRONT ACROSS THE CENTRAL CONUS. FOR NOW WILL HAVE POPS IN SUNDAY/SUNDAY NIGHT BUT KEEP MONDAY DRY PER COLLABORATION WITH SURROUNDING OFFICES...ALTHOUGH MONDAY WILL HAVE TO BE WATCHED CLOSELY WITH FURTHER MODEL RUNS. TEMPERATURES LOOK TO REMAIN AROUND SEASONAL NORMALS THROUGH THE PERIOD. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
Hazardous weather outlook, Sep 12, 9:00 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT MON SEP 12 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 900 PM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST MINNESOTA WILL CONTINUE MOVING SLOWLY SOUTHEASTWARD TONIGHT. A FLOW OF WARM... MOIST...AND UNSTABLE AIR WILL GENERATE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT DURING THE OVERNIGHT AND EARLY MORNING HOURS. A FEW STORMS MAY BE SEVERE ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...AND NEILLSVILLE WISCONSIN. THE MAIN THREAT TIME APPEARS TO BE THROUGH 7 AM TUESDAY MORNING. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. IN ADDITION...A VERY WARM AND MOIST AIRMASS OVER THE AREA WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AND TUESDAY EVENING AS THE COLD FRONT SLOWLY MAKES ITS WAY ACROSS THE AREA. AVAILABLE MOISTURE AND FAVORABLE WINDS ALOFT POINT TO A SLIGHT RISK OF SEVERE STORMS DURING THIS TIMEFRAME...SOUTH OF A CHARLES CITY IOWA TO LA CROSSE AND WISCONSIN RAPIDS WISCONSIN LINE. INSTABILITY REMAINS IN QUESTION FOR TUESDAY AFTERNOON AND EVENING...AS PERSISTENT SHOWERS THROUGH MUCH OF TUESDAY MAY KEEP TEMPERATURES FROM WARMING MUCH AND INSTABILITY FROM DEVELOPING. IF SOME SUNSHINE DOES BREAK THROUGH...ALLOWING FOR MORE DESTABILIZATION...LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS...BUT ISOLATED TORNADOES WOULD ALSO BE POSSIBLE RIGHT NEAR THE COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEEDED OVERNIGHT AND INTO EARLY TUESDAY MORNING OVER PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. SPOTTERS MAY BE NEEDED AGAIN TUESDAY AFTERNOON AND EVENING OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. SPOTTER GROUPS AND EMERGENCY MANAGERS WILL WANT TO STAY TUNED TO THE LATEST WEATHER INFORMATION AND FORECASTS RELATING TO THE SEVERE WEATHER POTENTIAL. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:58 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 24 min |
| Sep 13, 3:32 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 28 min |
| Sep 13, 4:15 PM CDT | Flash Flood Warning | ARX | Houston, Winona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.